Question: Why are my stomach problems getting worse? – I have been on omeprazole for years?

Dr. Renita Gail Brown Family Medicine GADSDEN and Albertville, AL

Dr. Renita Brown is a family practitioner practicing in GADSDEN, AL. Dr. Brown specializes in comprehensive health care for people of all ages. In addition to diagnosing and treating illnesses, family practitioners also put focus on preventative care with routine checkups, tests and personalized coaching on how to maintain... more

Answer

It may be as simple as having reflux due to some medications, stress, weight, age or diet. Or something far more serious like a pathogenic H. pylori bacterial infection. H. pylori infection is the strongest known risk factor for this malignancy. And gastric cancer is a leading cause of cancer-related deaths worldwide. Symptoms are: acid reflux, bloating, stomach pain, belching, nausea, vomiting, diarrhea or weight loss. H. pylori infections can cause: Inflammation of the stomach lining which can lead to swallowing problems, ulcers in the esophagus or stomach which can cause profuse life threatening bleeding or cancerous changes. Some patients become symptomatic and others do not. There are many strains of H. pylori. There are some strains that may influence the risk of developing gastric cancer and some do not. This is why over 80% of individuals infected with the bacterium are asymptomatic.

If you are symptomatic, It is best to get tested with a stool sample. It is necessary to refrain from taking certain medications for 14 days prior to the test or you could have a false negative. Blood test can be used but may not show a completely accurate picture and can give the patient a false positive.

It is best to get checked for the problem than to continue to treat a symptom. New evidence indicate that long term use of PPI (proton pump inhibitors) such as omeprazole, Nexium, etc…can be harmful. There are side effects that can include bacterial pneumonia, osteoporosis resulting in bone fractures, low magnesium levels and kidney disease. It has been found that those who chronically took PPIs were 20 to 50 percent more likely to develop chronic kidney disease. Patients with low magnesium present with profound muscle weakness, twitching, and cardiac dysrhythmias because of low magnesium levels. Older adults are therefore more likely to take these drugs, and also more vulnerable to the diseases and disorders associated with them if they use them long-term.